I personally have not read too much about this issue. In fact, many pump users love their pumps because they find that they have less bruising with a pump than with multiple injections. So, that being said, let's see if I can offer some suggestions.
I did some research and did not find any sites that listed CAUSES for bruising. Some did list suggestions for aiding in healing if bruising occurs, though. So I will pass this info along to you even though it doesn't address the root problem.
I read that if you find bruising happening in an infusion site or blood appearing, you should possibly look at changing types of infustion sets (discuss this with your doctor if your doctor is knowledgable in pumps, or possibly with a specialized pump educator if your doctor can refer you to one). Even a different brand may work better for you, or perhaps a smaller size. Your doctor can help you evaluate this, for he knows what you are currently using.
Some of my sources suggest that you change the infusion site if you notice the beginnings of a bruise, and also that you wait until that bruise is COMPLETELY healed before returning to that area. You don't want to cause scarring or permanent damage to the tiny blood vessels or tissues in the bruised areas. This is just common sense, but is probably worth mentioning to you.
Finally, while none of the things I read mentioned that changing the infusion site more often may be the answer to bruising, this seems like a logical suggestion. While I don't think anyone can guarantee that you won't bruise if you change infusion sites more frequently, it is worth trying for a few weeks and watching carefully to see if the bruising still happens or not. Some people do bruise easier than others, and you may have to do some trial and error until you find the right solution for you, personally.
Calling all other pumpers out there... has anyone else run into this problem? Has anything helped? Let's hope you hear some other suggestions.
I'm another volunteer & a pumper for about 10 years. Bruising seems "to happen" from time to time and as SGG posted, it can sometimes be helped by changing the type of infusion set we use or the infusion sites we choose.
As you know, some sets are inserted at 90 degree angle & others can be inserted at any angle. For very slim folks, without a good "inch to pinch," the angled sets might be a good choice. They look more intimidating with a longer insertion needle, tho'.
The bruising is simply a sign that we've injured a capillary. If it doesn't affect the absorption then, you've got an "easier" problem. If you notice bloood in the cannula, it means that insulin is being blocked a bit by the uptake of blood. That can cause very high blood sugars. I'm sure you've been taught to change the set if you get more than 2 "unexplained" (that is, can't be explained with "Oh! I forgot to bolus for lunch" or "yikes! I guess that cookie had more than 15 gms or carbos!" ;-) ) highs in a row.
I was trained using the angled infusion sets & used them successfully for many years. At the recommendation of an internet pal I've never met, I tried the Minimed "Quicksets" along with their nifty "serter" that works somewhat like a staple gun to quickly insert the set.
That has worked out very well for me. I choose the 6mm cannulab because I'm on the slim side. I have no personal or financial connection to Medtronic Minimed, but I have found the serters to make the insertion easier. I have also noticed that I occasionally get a bruise from the Serter itself!
I have also read taht a new type of infusion set is soon to hit the market. It will have several tiny cannulas instead of just one small one. The theory is that it can deliver insulin with even less trauma to the infusion site and will cause less scar tissue. As you know, the buildup of scar tissue definitely interferes with insulin absorption and so we need to rotate our sites regularly.
If you want to experiment with a totally new site, but sure to talk with you doc as the absorption rates for most folks, of say, abdominal area, is quite different from the absorption rate in the buttocks area and so you may need to adjust basal rates.
Check out the latest edition of the book Pumping Insulin by Walsh & Roberts if you don't already have access to a copy. It's a great reference to go back to for troubleshooting.